1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 Hypoing after evening meal then High several hours later.

Discussion in 'Ask A Question' started by samowen268, Nov 20, 2018.

  1. samowen268

    samowen268 Type 1 · Well-Known Member

    Messages:
    94
    Likes Received:
    22
    Trophy Points:
    48
    hi all, I hope everyone is well.

    recently, for the past month or so I’ve been having intense hypo’s after I eat my evening meal, usually around 6pm.

    I don’t eat anything exciting or particularly healthy for my evening meal, usually something like chicken, sausages, sometimes toast etc or chicken dippers (I know this isn’t a great meal but I’m 19 and unfortunately extremely picky with food, I am trying to change this).

    For example, my bloods were 6.2 before my meal tonight, I injected and had my food a few minutes later, about 5 minutes after I finish my meal I start to feel the usual hypo symptoms. I check my bloods and they are 4.5, I realise my food won’t have had time to digest yet so I leave it and expect it’ll rise a little. Just a few minutes later my bloods are down to 2.3!

    Not only is this happening once, after I treat the initial hypo I get another hypo twenty minutes later??? Then about 2/3 hours after I have begun to notice that my bloods are actually going high and I have to give myself correction doses?? I’m just baffled, I’m not eating anything particularly “carby”, I’ve spoken to a diabetic nurse who saw no issue with what I ate for my evening meal. I cut out fries because I thought perhaps they were slow releasing carbs or something but it’s made no difference.

    I’m just confused! I don’t see how or why this happens, should I perhaps start injecting after my meals? thank you for any help or if you can point out any mistakes I’m making, I’m hypoing regularly and it’s starting to take a toll on me, I’m grateful for any answers to this :)
     
  2. Knikki

    Knikki · Guest

    Hello @samowen268 Yep all well over here.

    HMMM!!!!! OK do you carb count?

    It almost sounds like you are injecting a fixed amount of insulin and your not having enough carbs to cover this insulin dose.

    Things like chicken, sausages will have naff all carb in them, one reason why the low carb users eat a lot of things like this, full of protein just not a lot of carbs.

    Thing is even if you inject after your meal you would run into the same issue, insulin around no carbs.

    If your then getting a high later on this would be fairly normal because it will be a mix of what you have taken to treat the hypo plus the liver dumping glycogen into your system to recover.

    To help give some idea on carb counting look up BertieOnline which can be a starting point.

    Yep hypo, recover, hypo, recover can be a bit waring I'll give you that but your pre-meal of 6.2 sounds fine.
     
    • Agree Agree x 1
    #2 Knikki, Nov 20, 2018 at 9:55 PM
    Last edited by a moderator: Nov 20, 2018
  3. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,820
    Likes Received:
    3,353
    Trophy Points:
    198
    Hi @samowen268, Sorry to hear you are having such a terrible time!
    My take on things from my experience as a diabetic, not professional advice or opinion is:
    As @Knikki, says you may be not having enough carbs to balance the amount of short-acting insulin you are taking.
    But that might take some time ? ? 30 minutes plus to cause hypos. Perhaps you have become more sensitive to insulin in the evening and things like weight loss, increased level of exercise or reduction in kidney function (as the kidneys breakdown and eliminate insulin from our bodies) can increase that sensitivity. Many of us find the ratio of grams of carbs to units of insulin is different between morning and evening. So we cannot use the morning ratio as a comparison for the evening.
    Also brands of short-acting insulin vary in how quickly they start to act. What short-acting insulin are you taking?
    I wonder whether you are accidentally injecting insulin into your muscle. Insulin seems to be absorbed far more quickly from muscle than from under the skin (subcutaneous). Rarely I inject into muscle if my BSL is climbing rapidly with ketones present to bring my BSL down. It peaks some 45 minutes after injection instead of 2 hours. And maybe part of your injection of insulin ends up in muscle and part in subcutaneous tissue and you experience hypos early and then later as a result.
    Some people have accidentally injected into a blood vessel and with the insulin pens used these days you cannot 'draw back' on the syringe plunger to see if there is blood coming back. So injection into a blood vessel can go unnoticed although it is pretty rare in my experience. Before pens became available I used syringes and only recall finding blood on draw back on two occasions over the first fifteen years on insulin. Of course that is just my experience. People have reported feeling hypo within minutes of injection into a blood vessel.
    Apart from injection into a muscle I wonder whether you are underweight (and so have less subcutaneous tissue, and muscle is closer to your skin) and you may not store as much glucose in your liver as others do. However I note that you do experience high blood sugars later. Many of us have hypers following hypos due to the food we take to combat the hypo plus the effect of glucagon and adrenaline, both hormones which influence the liver to release stored glucose. Our brains get tetchy when BSL is low, as the brain depends mainly on glucose for fuel. The hormones help to defend the brain against such fuel shortage. We can end up giving correction doses to deal with the hypers.
    I would suggest you discuss some of these above possibilities with your DSN. As you say, frequent hypos is a real drag so the sooner sorted the better.

    Please let us know how you get on. Others may have had similar experiences to you and are seeking answers etc.
    But most importantly we wish to help in whatever way we can. We cannot advise as DSNs and other professionals do but wish to see you get through this set of rapids and turbulence on the river of life !! Best wishes. :):):)
     
    • Agree Agree x 1
  4. endocrinegremlin

    endocrinegremlin Type 1 · Well-Known Member

    Messages:
    433
    Likes Received:
    285
    Trophy Points:
    103
    To me sounds like your background is making you hypo regardless of your dinner. I'd have a no carb dinner and see if you still go hypo. If you do, reduce your basal
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook